MAUDE Adverse Event Report: ETHICON INC. VICRYL PLUS POLYGLACTIN 910 SUTURE; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID

ETHICON INC. VICRYL PLUS POLYGLACTIN 910 SUTURE; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Catalog Number VCP443H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4) this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: was there any reported patient or user harm? no was there a significant delay? no when was the needle broke (in the package, during removal from package, during handling prior to use on patient or during use on the patient)? please specify.The issue was identified during use on the patient.While attempting to pass the needle through tissue, the surgeon noted that the needle appeared blunt and was not penetrating tissue as expected.Upon inspection, a portion of the needle tip was found to be missing.Did the needle fall into the patient? no evidence was found to indicate that the needle fragment fell into or was retained within the patient.If yes, was the needle piece(s) retrieved during the same procedure? no were x-rays taken to locate the needle piece(s)? no.Given the small size of the missing needle tip, the surgical team determined that it was unlikely to be detectable on radiographic imaging.What measures were taken to retrieve the broken piece? a comprehensive search was undertaken.The surgical field, vaginal procedure table, instrument tray, drapes, and surrounding environment were thoroughly inspected.A magnetic retrieval device was also utilised in an attempt to locate the missing needle fragment.Despite these efforts, the needle tip could not be located or recovered.Was there any additional tissue damage as a result of searching for the needle piece? no.If not retrieved, in what tissue structure the needle was retained? is there any plan in place to remove the needle in the future? please provide details.There is no evidence to suggest that the needle fragment was retained within the patient.It is believed that the needle tip fractured and detached during handling or use and may have been displaced onto the vaginal procedure table or surrounding area during closure of the patient's vulva.As retention within the patient is not suspected, no further intervention is planned.What is current condition of the patient? the patient was discharged home following the procedure and is recovering well, with no adverse effects reported in relation to this incident.1.What type of procedure was being performed? where was the suture being used? the suture was being used during the closure of the patient's vulva following a gynaecological procedure.2.What action was taken when it was noticed that the tip was blunt? was an x-ray performed? when the surgeon noted that the needle appeared blunt and was not penetrating tissue as expected, the needle was inspected and a portion of the needle tip was found to be missing.A comprehensive search was subsequently undertaken.The surgical field, vaginal procedure table, instrument tray, surgical drapes, and surrounding operative environment were thoroughly inspected.A magnetic retrieval device was also utilised in an attempt to locate the missing needle fragment.Despite these measures, the missing needle tip was not identified or recovered.An x-ray was not performed.Given the small size of the missing needle tip, the operating surgeons determined that it was unlikely to be visualised on radiographic imaging.3.Were there any patient consequences? no patient harm or adverse clinical consequences were identified as a result of this incident.The patient was discharged home following the procedure and is recovering well.
 
Event or Problem Description
It was reported that a patient underwent an gynaecological procedure on (b)(6) 2026 and suture was used.During use, the surgeon noticed a missing cutting tip point.At this stage, they are unsure whether the tip broke off during use on the patient or whether the needle was defective and blunt prior to use.Additional information was requested.

Brand Name
VICRYL PLUS POLYGLACTIN 910 SUTURE
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
Ethicon Inc.-Juarez
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key25728404
Report Number2210968-2026-07052
Device Sequence Number10553883
Product Code GAM
UDI-Device Identifier10705031053311
UDI-Public(01)10705031053311(17)291130(10)105549
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
K181652
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Type of Report Initial,Followup
Report Date (Section B) 07/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP443H
Device Lot Number105549
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer07/17/2026
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2026
Supplement Date Received by Manufacturer07/17/2026
Initial Report FDA Received Date07/06/2026
Supplement Report FDA Received Date08/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown